Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jan 22, 1998, 7:37 PM EST for Long County, Tattnall County, Georgia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 1998, 7:37 PM EST (00:37 UTC)
- Expired
- Jan 22, 1998, 8:30 PM EST
- In force
- 53 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 7:50 PM EST | Thunderstorm Wind 50 | Glennville, GA | Large tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
011 WUUS1 KCHS 230038 RRA SVRCHS GAC183-267-230130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 737 PM EST THU JAN 22 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...LONG COUNTY...TATTNALL COUNTY AT 735 PM...THUNDERSTORMS HAD REINTENSIFIED IN FAR SOUTHEAST TATTNALL COUNTY. THE STORMS WILL LIKELY PRODUCE DAMAGING WIND GUSTS IN THE VICINITY OF GLENVILLE BY 745 PM...AND ALSO IN LONG COUNTY NEAR DONALD BEFORE 8 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 1:45 PM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Jan 22, 1:45 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EST THU JAN 22 1998
TWO SHOTS OF ENERGY TO AFFECT THE FA THIS FCST PD. ONE SHOT COMES IN
TNGT AS S/W OVER THE TN VLY LIFTS NE AND WEAKENS. MAIN AREA OF RAIN
STILL TO THE W...BUT CSTL FNT HAS BECOME MORE ACTIVE LAST COUPLE OF HRS.
WEDGE HAS ALSO SHOWN SIGNS OF WEAKENING AS WINDS HV BECOME E-SE AND
TEMPS HAVE RISEN INTO THE 60S. NEW ETA GOES ALG WITH THIS IDEA AND
MOVES CSTL FNT INLAND THRU 24 HR. DYNAMICS WL INITIALLY BE WEAK ALG
CST...BUT THINGS FALL INTO PLACE OVN AND FRI AS UVV MAX SITS OVER
CST...LLJ SETS UP AND INTERESTING DUAL UPR JET CONFIG CUD POSE MORE
PROBLEMS. WL BE IN RR QUAD OF POLAR JET FRI WITH LF QUAD OF
SUB-TROPICAL JET COMING INTO PLAY LATE...ESP OVER SRN GA. FCST
SOUNDINGS ARE SOAKED THRU FRI NIGHT AND NOT REAL CONCERNED ABT SVR WX
WITH TSRA...BUT CUD SEE ISOLD. AM MORE CONCERNED ABT HVY RAIN FRI AS
PWATS INC SIG...AND ISENTROPIC LIFT KICKS IN. CUR FCST LOOKS TO BE
WORDED FAIRLY WELL WITH PSBLTY OF HVY RAIN. ONLY REAL CHANGE WL BE TO
INC TEMPS SINCE CSTL FNT HAS MADE ITS PRESENCE KNOWN OVER LAND.
ON CWF...FCST PRETTY MUCH ON TRACK...BUT WINDS HAVE VEERED TO SE
OFFSHORE AND FURTHER S. WL GENLY GO W/CUR FCST BUT BRING WINDS AROUND
FASTER TO ACCOUNT FOR CUR COND. WL HOIST SCA FLAGS THIS PKG AS COND WL
LIKELY OCCUR ERLY TNGT.
CHS APT 58/65/52/58 ++72
DOWNTOWN 59/66/54/59
INLAND CTYS 55/63/50/57
SAV APT 59/68/52/60 ++61
S COAST /CHS-NBC/
.TONIGHT...PERIODS OF RAIN. LOW 55 TO 60. SOUTHEAST WIND 15 MPH. CHANCE
OF RAIN NEAR 100 PERCENT.
.FRIDAY...BREEZY WITH SHOWERS AND THUNDERSTORMS...RAINFALL HEAVY AT
TIMES. HIGH IN THE MIDDLE 60S. SOUTH WIND 15 TO 25 MPH. CHANCE OF RAIN
NEAR 100 PERCENT.
.FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOW 50 TO 55. CHANCE
OF RAIN 70 PERCENT.
.SATURDAY...A 20 PERCENT CHANCE OF MORNING SHOWERS...OTHERWISE BECOMING
PARTLY CLOUDY. BREEZY WITH A HIGH IN THE UPPER 50S. NORTHWEST WIND 15 TO
25 MPH.
TJRIn the hours before
Special weather statement, Jan 22, 5:30 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 530 PM EST THU JAN 22 1998 GAZ087-088-099>101-114>116-137-138-230020- ...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL ADVANCE INTO INLAND SECTIONS OF SOUTHEAST GEORGIA... AT 5 PM...NUMEROUS THUNDERSTORMS WERE APPROACHING THE INLAND COUNTIES FROM THE WEST. THE STORMS COULD PRODUCE STRONG WIND GUSTS ABOVE 40 MPH ...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING. THIS ACTIVITY IS EXPECTED TO REACH REIDSVILLE AND METTER BY 615 PM...AND CONTINUE EAST TO STATESBORO...SYLVANIA AND NEAR PEMBROKE FROM 7 TO 730 PM. MOTORISTS SHOULD PREPARE FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITIES IN HEAVY RAIN. USE CAUTION AND SLOW DOWN DURING ADVERSE WEATHER CONDITIONS. LISTEN TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE LATEST UPDATES.
Special weather statement, Jan 22, 5:30 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 530 PM EST THU JAN 22 1998 GAZ087-088-099>101-114>116-137-138-230020- ...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL ADVANCE INTO INLAND SECTIONS OF SOUTHEAST GEORGIA... AT 5 PM...NUMEROUS THUNDERSTORMS WERE APPROACHING THE INLAND COUNTIES FROM THE WEST. THE STORMS COULD PRODUCE STRONG WIND GUSTS ABOVE 40 MPH ...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING. THIS ACTIVITY IS EXPECTED TO REACH REIDSVILLE AND METTER BY 615 PM...AND CONTINUE EAST TO STATESBORO...SYLVANIA AND NEAR PEMBROKE FROM 7 TO 730 PM. MOTORISTS SHOULD PREPARE FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITIES IN HEAVY RAIN. USE CAUTION AND SLOW DOWN DURING ADVERSE WEATHER CONDITIONS. LISTEN TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE LATEST UPDATES.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 9:15 AM EST | Flash Flood Warning | CHS | Chatham | 6 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.